The National Patient Safety Agency has put out urgent guidance to warn healthcare professionals of the risk of confusing different formulations of intravenous amphotericin, which is used to fight serious fungal infections.

The move was triggered by two recent patient deaths following confusion between the two different formulations of intravenous amphotericin – lipid and non-lipid – which carry different dosing regimens. Over- or under-dosing of each version can have potentially fatal consequences, as demonstrated by the deaths reported to the Agency.

The NPSA says that aside from the two deaths it has received many reports of ‘near misses’, and that similar cases have been reported internationally. Consequently, it is recommending that all National Health Service staff and independent sector organisations in England and Wales undertake immediate risk assessments and that the potential risks related to amphotericin should be communicated to staff, by October 1, 2007.

Stressing the NPSA’s concern, its chief executive, Martin Fletcher, said: “These are practical actions which, when implemented, will make it more difficult for mistakes to occur…We have analysed the vital information the service has sent to us via our National Reporting and Learning System and used it to identify risk areas. It’s all about making healthcare safer for patients.”